Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 133, NWS Sioux Falls, SD

July 31, 2010Woodbury County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jul 31, 2010, 9:34 PM CDT for Woodbury County, Iowa. It took effect at Aug 1, 2010, 4:00 PM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2010, 9:34 PM CDT (02:34 UTC)
In effect from
Aug 1, 2010, 4:00 PM CDT
Expired
Aug 2, 2010, 12:13 PM CDT
In force
20 hr
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Correctionville (CRRI4). The gauge peaked at 17.73 ft at Aug 1, 2010, 5:00 PM CDT.

actionminormoderate152008/0108/0208/03
Action stage
17 ft
Minor stage
19 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06606600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 31, 9:05 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 31, 9:05 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT SAT JUL 31 2010

.DISCUSSION...
MCS MOVG SEWD THRU CNTRL SD SHOULD WEAKEN AS IT APPROACHES NWRN
CWA TNGT...OUTRUNNING MAIN INSTABILITY AND UPPER DYNAMICS. WILL
MONITOR FOR SOME HIGHER POPS NWRN THIRD OF CWA AS SOME PRECIP
QUITE PSBL. UPPED SKY COVER CONSIDERABLY WITH BLOWOFF...MAINLY
NORTH OF I90 AND ALSO UPPD DEWPOINTS QUITE A BIT MOST OF CWA WHICH
HAS BEEN STANDARD PROCEDURE LATELY WITH CONTINUED POOLING AND
EVAPOTRANSPIRATION IN BOUNDARY LAYER. OTRW FCST IN THE BALLPARK.
RYRHOLM

&&

.AVIATION...
AS INSTABILITY AXIS ALFT STARTS TO FOLD OVR WITH VEERING OF LLJ LATE
TONIGHT AND EARLY MORNING...WL HAVE A SMALL THREAT FOR TSRA ARND
KHON...BUT NOT A LARGE ENOUGH THREAT TO INCLUDE IN TAF AT THIS TIME.
WL SEE SOME CI BLOWOFF FROM STORMS TO W THRU THE LATE EVNG AND EARLY
IN THE OVERNIGHT. ABUNDANT LOW LVL MOISTURE AND LINGERING SLACKNESS
TO GRADIENT ARND KSUX WL ALLOW FOR SOME MVFR VSBYS TO DEVELOP IN
LATTER HALF OF NIGHT AND THRU 13Z. VFR CONDITIONS WL OTHERWISE
PREVAIL THRU SUNDAY...WITH SOME SCT CU DEVELOPING MIDDAY AND THRU
THE AFTN. /CHAPMAN

&&

.PREV DISCUSSION...
FOR TONIGHT...SURFACE HIGH PRESSURE TO CONTINUE TO MOVE SLOWLY EAST
ACROSS THE CWA KEEPING MOSTLY CLEAR SKIES AND LIGHT WINDS IN THE
AREA. NORTHWESTERN AREAS COULD SEE SOME MOSTLY MID AND HIGH CLOUDS
INCREASING OVERNIGHT ASSOCIATED WITH CONVECTION FIRING IN CENTRAL ND
AND NORTHWESTERN SD. HAVE LEFT IN SLIGHT CHANCE POPS FOR FAR
NORTHWESTERN AREAS TOWARD SUNRISE...BUT THINK THAT MOST OR ALL OF
THIS WILL STAY NORTH OF THE CWA.

MAY SEE A LITTLE MCS JUST NORTH OF THE CWA ON SUNDAY MORNING AND
WILL HAVE A SMALL POP NORTH OF HIGHWAY 14 THROUGH ABOUT 15Z FOR
THIS. OTHERWISE...SUNDAY AFTERNOON AND SUNDAY NIGHT CONTINUE TO LOOK
INTERESTING. EXPECT THE SFC FRONT TO MOVE INTO CENTRAL SD BY ABOUT
21-00Z...WHERE THUNDERSTORMS SHOULD FIRE ON THE NOSE OF THE
STRENGTHENING LOW LEVEL THETA-E. THIS WOULD PUT THE BEST CHANCE FOR
INITIATION AROUND A MBG TO PIR TO ICR LINE. INITIALLY THE LOW LEVEL
FLOW FAIRLY WEAK...BUT THE LLJ STRENGTHENS DURING THE EVENING AND
WITH WEAK MID AND UPPER LEVEL FLOW...STORMS MAY TEND TO MOVE SLOWLY
SOUTHEAST AND POSSIBLY DUE SOUTH. THIS COULD PUT A BIT OF A LIMIT ON
HOW FAR EAST DEVELOPMENT WILL TAKE PLACE. HOWEVER...WITH FAIRLY
STRONG 850-750MB MOISTURE AND INSTABILITY ADVECTING NORTHEAST
PRECIPITATION STILL LOOKS LIKELY FOR MOST LOCATIONS. SEVERE THREAT
MAY END UP BEING CONTAINED TO AREAS ALONG AND WEST OF THE JAMES
RIVER WHERE CAPE PROFILES LOOK MUCH BETTER. FARTHER EAST CAPE FAIRLY
THIN AND NOT REAL HIGH ANYWAY...AND WITH THE FREEZING LEVEL AROUND
14-15 KFT...SOME LOCALIZED HEAVY RAIN WILL AGAIN BE POSSIBLE.
BUT...LLJ FORECAST AROUND 25 TO 30 KNOTS...SO NOT QUITE AS STRONG AS
LAST FEW EVENTS. WILL KEEP THE HIGHEST POPS IN THE NORTHERN HALF TO
TWO THIRDS OF THE CWA.

MONDAY AFTERNOON INTO MONDAY NIGHT STARTING TO LOOK LIKE THE BETTER
THREAT FOR A MORE ORGANIZED AREA OF THUNDERSTORMS...WITH A BETTER
CHANCE FOR HEAVY RAINFALL. EXPECT A LOW LEVEL BOUNDARY TO SET UP
SOMEWHERE BETWEEN THE MO RIVER AND I80...SO AN INCREASING LLJ
ALREADY BY AFTERNOON AS A WAVE PASSES BY TO THE NORTHEAST OF THE CWA
AND RIGHT REAR QUAD OF INCREASING MID AND UPPER LEVEL WINDS MOVES
IN. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP MONDAY AFTERNOON AS
SLIGHTLY COOLER AIR MOVES IN ALOFT AND WARMER AND MORE MOIST AIR
CONVERGE OVER THE SOUTHERN CWA. THIS REALLY CRANKS UP THE CAPE
VALUES...POSSIBLY AROUND 3000 J/KG...AND WITH THE POTENTIAL FOR
SLIGHTLY BETTER SHEAR VALUES...MAYBE AROUND 40 KNOTS OF 0 TO 6 KM
SHEAR...LARGE HAIL AND STRONG WINDS WILL BE A THREAT. POSSIBLY A FEW
TORNADOES AS WELL WITH POTENTIAL FOR DECENT TURNING IN THE LOWEST KM
OR TWO. HOWEVER...THE 0 TO 3 KM CAPE VALUES...AT LEAST AT THIS
TIME...NOT TOO IMPRESSIVE SO ONLY MARGINAL FOR ANYTHING MORE THAN
BRIEF TORNADOES. FREEZING LEVELS STILL FAIRLY HIGH AT 13-14 KFT SO
HAIL A LITTLE BETTER THREAT BUT HEAVY RAIN STILL LIKELY WITH ANY
THUNDERSTORMS. BECAUSE OF SATURATED GROUND CONDITIONS IF THIS
FORECAST PANS OUT...ADDITIONAL FLOODING AND FLASH FLOODING WILL BE
LIKELY. AS FOR TEMPERATURES AND HUMIDITY...WILL BE TRICKY WITH
POTENTIAL FOR EARLY AFTERNOON THUNDERSTORMS AND PLENTY OF CLOUD
COVER. WILL SHOOT FOR MID TO UPPER 80S FOR HIGHS NOW...BUT COULD BE
A LITTLE LESS WARM IF MORNING ACTIVITY JUST SLOWLY DEVELOPS SOUTH
AND WEST. HUMIDITY LEVELS LIKELY TO BE BORDERING ON OPPRESSIVE WITH
EXPECTED MID TO POSSIBLY UPPER 70S DEW POINTS WITH WEAK SFC
CONVERGENCE ON BOUNDARY.

TUESDAY SHOULD BE QUIET AND A LITTLE LESS HUMID. WILL KEEP A CHANCE
FOR THUNDERSTORMS IN THE FAR SOUTH WITH THE POTENTIAL FOR THE
BOUNDARY TO STILL LINGER OVER CENTRAL AND NORTHERN NEBRASKA. HIGHS
WILL LIKELY BE IN THE MID TO UPPER 80S WITH DEW POINTS IN THE UPPER
60S.

IN THE LATTER PERIODS(WED/SAT)...WILL BE SIDING CLOSEST TO THE GFS
AND EC DURING THIS TIME. LOOKS LIKE WE WILL CONTINUE WITH A PATTERN
THAT AT LEAST KEEPS THE CHANCE FOR THUNDERSTORMS ALMOST EVERY DAY.
WILL KEEP POPS OUT OF THE FORECAST WEDNESDAY THOUGH AS HIGH PRESSURE
BUILDS SOUTH AND THE BETTER INSTABILITY LOOKS TO BE SOUTH AND WEST
OF THE AREA. WILL BRING IN A SMALL POPS WEDNESDAY NIGHT WEST OF THE
JAMES RIVER...BUT NOT PLANNING ON MUCH AT THIS TIME. THURSDAY SHOULD
SEE THE SFC HIGH PRESSURE BUILD EAST AND RETURN FLOW SLOWLY SET UP.
THIS WILL BRING A CHANCE FOR THUNDERSTORMS...MAINLY NIGHTTIME...TO
NORTHERN AND WEST PARTS OF THE CWA AS THE BETTER INSTABILITY LIFTS
NORTHWARD. BY FRIDAY...RETURN FLOW MUCH STRONGER AND BY FRIDAY NIGHT
A FAIRLY STRONG LLJ STARTS TO CRANK UP. WILL INCREASE POPS SOME
FRIDAY NIGHT AND WITH PLENTY OF MOISTURE AND INSTABILITY EXPECT A
THREAT FOR SOME HEAVY RAIN AND SEVERE WEATHER. SATURDAY LIKELY
REMAINING IN FAIRLY STRONG SOUTHERLY FLOW AND WILL KEEP A CHANCE FOR
THUNDERSTORMS IN FOR ESPECIALLY THE EASTERN HALF. TEMPERATURES
SHOULD BE FAIRLY SEASONAL...MAYBE A LITTLE HUMID THURSDAY THROUGH
SATURDAY...WITH HIGHS IN THE 80S AND LOWS IN THE MID AND UPPER 60S.
/08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 31, 10:55 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SAT JUL 31 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1055 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
RIVER FLOODING CONTINUES ON ALL OR PARTS OF THE JAMES RIVER...
VERMILLION RIVER...BIG SIOUX RIVER...FLOYD RIVER...LITTLE SIOUX
RIVER...AND FIRESTEEL CREEK. MANY OTHER CREEKS AND STREAMS MAY BE
NEAR BANKFUL FROM CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA AS A
RESULT OF THE RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SPREADING ACROSS THE AREA
FROM WEST TO EAST SUNDAY AND MONDAY. A FEW STORMS COULD BE
SEVERE...MAINLY FROM LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT.

THE REGION WILL REMAIN IN AN ACTIVE PATTERN THROUGH NEXT WEEK
WITH A CHANCE OF THUNDERSTORMS...MAINLY IN THE EVENING AND
OVERNIGHT...EACH DAY. AS IS NORMAL WITH SUMMERTIME
CONVECTION...THERE IS A CHANCE THAT SOME OF THESE STORMS COULD
BECOME SEVERE AND PRODUCE LOCALLY HEAVY RAIN...BUT IT IS TOO FAR
INTO THE FUTURE TO SAY WHERE THE BEST CHANCES FOR STRONGER STORMS
WILL BE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.